How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Doctor
Category: Medical
Satisfied Customers: 4690
Experience:  Doctor ( General Medicine)
9385906
Type Your Medical Question Here...
Dr. Kaushik is online now

I have paranoid schizophrenia, have had since I was a teen...im

Resolved Question:

I have paranoid schizophrenia, have had since I was a teen...im 34 now and in better mire stable shape...my meds are as follows - quetiapine 600mg in morning, aripiprazole 30mg a day, diazepam 6x 5mg, nitrazepam 2x 5mg and gabapentin 3x 300mg..
I generally only suffer from audio hallucinations and depression and keeping no friends and not mixing socially..but I have good insight into my illness..
My friend gave me some methylphenidate capsules and I noticed a remarkable change in confidence and concentration..im not prescribed them and am not abusing any or are addicted.. .i just take some or seek some when I'm really down and unmotivated....can these be used off label as a prn medicine to help me get back my confidence and feeling to mingle with people
Submitted: 2 years ago.
Category: Medical
Expert:  Shantal-Mod replied 2 years ago.
Hello,
I'm Shantal and I'm a moderator for this topic.
I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.
I was checking to see if you had already found your answer or if you still need assistance from one of the Professionals.
Please let me know if you wish to continue waiting or if you would like for us to close your question?
Thank you,
Shantal
Customer: replied 2 years ago.

if possible I'd like an answer before 9th as I will be seeing my consultant psychiatrist on that date..if you cant find someone who is familiar with this, just close and refund the 11 pounds

Expert:  Dr. Kaushik replied 2 years ago.
Greetings.
Welcome to the site.
I am Dr. Kaushik and i believe i can help you with your question wwith my experience and clinical expertise in the field of psychiatry which includes conditions like schizophrenia.
I can understand that you are finding use of methylpheidate a big boost to your self self esteem, self confidence, low mood and it is infusing energy and enthusiasm in you thereby enabling you to become more sociable. This is exactly how this medication works but if it was not for your underlying diagnosis of paranoid schizophrenia, then use of this drug would have been safe. But since you have schizophrenia so use of such a psycho-stimulant drug like methylphenidate which will stimulate your Central nervous system brings in a lot of risk regarding de-stablizing your present stable condition by precipitating psychosis and paranoia and this it shall do by increase dopamine levels in the brain which the two anti psychotics like aripiprazole and quetiapine have been able to regulate over period of use. So in other words the use of a psychostimulant drug like methylphenidate will compromise and even nullify the positive effect that the anti psychotics have brought in and thereby create a risky situation where your schizophrenia symptoms may return out of a sudden.
So while you are appreciating the benefits that this methylphenidate is providing you but please do not forget that the good effects can turn at any given time without warning into negative effects in the form of paranoia and other schizophrenia returning to trouble you.
So in my opinion the use of methylphenidate even in PRN form is not advisable since this poses a serious threat to your underlying condition of schizophrenia which may get flared and worsened with its use.
I am confident that the same advice shall be furnished by your psychiatrist if you discuss about this with him/ her.
So if at all you want to try something to improve your low confidence, self esteem, energy, vigor, concentration and mood, then you may actually use an anti depressant drug in conjunction with the present drugs and some good options for you in this category of medicine are -- escitalopram at dose of 10-20 mg/ day , venlafaxine at dose of 37.5-150 mg/ day or sertaline at dose of 25-100 mg/ day. Any one of these anti depressants shall be added to overcome your negative symptoms as mentioned by you earlier.
Kindly discuss this with your psychiatrist and reach to a decision of devising a formidable drug regime which is effective yet safe.
I have tried to give you my honest opinion believing that it shall help you to recover better. I hope you take it well even if it is not to your liking or what you expected to hear. After all my job is to be honest to you.
Wish you all the best.
Please kindly leave a Positive rating if you are satisfied with the answer.
Regards
Dr. Kaushik, Doctor
Category: Medical
Satisfied Customers: 4690
Experience: Doctor ( General Medicine)
Dr. Kaushik and 4 other Medical Specialists are ready to help you